Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 51, NWS Goodland, KS

September 10, 201213 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Sep 10, 2012, 5:14 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Sep 10, 2012, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2012, 5:14 AM CDT (10:14 UTC)
In effect from
Sep 10, 2012, 12:00 PM CDT
Expired
Sep 10, 2012, 9:00 PM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WWUS83 KGLD 101014
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
414 AM MDT MON SEP 10 2012

KSZ001>004-013>016-027>029-041-042-NEZ079>081-101815-
/O.UPG.KGLD.FW.A.0028.120910T1700Z-120911T0200Z/
/O.NEW.KGLD.FW.W.0051.120910T1700Z-120911T0200Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
414 AM MDT MON SEP 10 2012 /514 AM CDT MON SEP 10 2012/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080 AND
081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 
11 AM MDT /NOON CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  013 SHERMAN... FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER 
  ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE 
  WEATHER ZONE 027 WALLACE... FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE 
  WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 
  081 RED WILLOW.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...THE DRY FUELS AND BREEZY WINDS MAY LEAD TO RAPID 
  FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
150 
WWUS83 KGLD 101926
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT MON SEP 10 2012

KSZ001>004-013>016-027>029-041-042-NEZ079>081-110200-
/O.CON.KGLD.FW.W.0051.000000T0000Z-120911T0200Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
126 PM MDT MON SEP 10 2012 /226 PM CDT MON SEP 10 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDTIY FOR FIRE WEATHER ZONES
001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080 AND 081...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  013 SHERMAN... FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER 
  ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE 
  WEATHER ZONE 027 WALLACE... FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE 
  WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 
  081 RED WILLOW.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...THE DRY FUELS AND BREEZY WINDS MAY LEAD TO RAPID 
  FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
342 
WWUS83 KGLD 110210
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT MON SEP 10 2012

KSZ001>004-013>016-027>029-041-042-NEZ079>081-110315-
/O.EXP.KGLD.FW.W.0051.000000T0000Z-120911T0200Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
810 PM MDT MON SEP 10 2012 /910 PM CDT MON SEP 10 2012/

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080 AND
081...

WIND SPEEDS AND TEMPERATURES HAVE DECREASED THIS
EVENING. HAVE ALLOWED THE RED FLAG WARNING TO EXPIRE AS A RESULT.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 10, 12:18 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 10, 12:18 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1118 PM MDT SUN SEP 9 2012

.SYNOPSIS...
ISSUED AT 150 PM MDT SUN SEP 9 2012

LATEST SATELLITE CONTINUES TO SHOW CLEAR SKIES OVER THE CENTRAL AND
SOUTHEAST CONUS DUE TO SUBSIDENCE BEHIND THE COLD FRONT NOW OVER THE
GULF OF MEXICO.  IN ADDITION AN UPPER LEVEL RIDGE IS POSITIONED OVER
THE EAST HALF OF THE GREAT BASIN STRETCHING INTO THE HIGH PLAINS AND
DRIFTING EAST AHEAD OF THE NEXT UPPER LEVEL TROUGH OVER THE WEST
COAST.  AT THE SURFACE A WEAK COLD FRONT STRETCHED FROM ROUGHLY
OGALLALA SOUTHEAST TO PRATT AND DOWN INTO NORTHEAST OKLAHOMA WITH A
SURFACE TROUGH OVER EASTERN COLORADO.

&&

.UPDATE...
ISSUED AT 757 PM MDT SUN SEP 9 2012

EXPIRED RED FLAG WARNING FOR TODAY...CONTINUED FIRE WEATHER WATCH
FOR MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 150 PM MDT SUN SEP 9 2012

TONIGHT WINDS WILL BE BREEZY AS THE SURFACE TROUGH OVER EASTERN
COLORADO MOVES EASTWARD TOWARD THE AREA.  THE BREEZY SOUTH WINDS
WILL HELP KEEP TEMPERATURES WARMER THAN LAST NIGHT.  BASED ON THIS
MORNINGS LOW TEMPS OF THE MID/LOWER 40S AND UPPER 30S DID GO A FEW
DEGREES COOLER THAN MOST GUIDANCE...WITH THE COOLEST TEMPERATURES
OVER THE EASTERN 1/3 WHERE THE COOLER AIR MASS WILL LINGER THE
LONGEST.

MONDAY THE LEE TROUGH OVER EAST CENTRAL COLORADO DEEPENS THROUGH THE
DAY CAUSING THE WINDS EAST OF IT TO STRENGTHEN.  LOCATIONS ALONG AND
EAST OF THE COLORADO BORDER MAY HAVE GUSTS AS HIGH AS 35 MPH.  THIS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS EAST OF THE COLORADO
BORDER.  FOR FURTHER INFORMATION SEE FIRE WEATHER SECTION.  MEANWHILE
THE UPPER LEVEL RIDGE AXIS WILL SHIFT EAST OF THE AREA AHEAD OF THE
LEE TROUGH TO THE WEST.  HIGHS WILL BE WARMER THAN YESTERDAY DUE TO
THE WAA FROM THE SOUTH WINDS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 214 PM MDT SUN SEP 9 2012

ANOTHER VERY WARM DAY EXPECTED TUESDAY WITH WAA ASSOCIATED WITH
DEEP SW FLOW AHEAD OF LARGE TROUGH DIGGING SOUTH INTO THE NORTHERN
PLAINS. CONDITIONS SHOULD REMAIN DRY THROUGH MOST OF THE
DAY...HOWEVER WITH STEEPENING LAPSE RATES AND SURFACE
CONVERGENCE ALONG DRY LINE IN EASTERN COLORADO...COULDNT RULE OUT
SOME ISOLATED THUNDERSTORMS DEVELOPING IN THE WEST LATE TUE
AFTERNOON AND EARLY TUESDAY EVENING. LARGE SCALE ASCENT WILL SPREAD
EAST ACROSS THE CENTRAL ROCKIES TOWARDS THE CWA OVERNIGHT TUESDAY
WITH BEST LIFT/MOISTURE WED-THU AS TROUGH AXIS AND COLD FRONT MOVE
ACROSS THE AREA. PREVIOUS FORECAST WAS IN LINE WITH CURRENT
THINKING...WITH BEST CHANCES IN THE SE PART OF CWA WED NIGHT
THROUGH TUESDAY AFTERNOON. THERE COULD BE SOME LINGERING SHOWERS
ACROSS THE SW CWA THURSDAY EVENING...HOWEVER BY THAT POINT BEST
UPPER LEVEL SUPPORT IS WELL TO THE SOUTHEAST AND SUBSIDENCE IS
BEGINNING TO OVERSPREAD CWA...SO I ONLY LEFT SLIGHT CHANCE POPS
GOING FOR NOW.

IN ADDITION TO PRECIP CHANCES SYSTEM WILL BRING A MUCH COOLER
AIRMASS TO THE TRI-STATE AREA...WITH HIGHS PROBABLY STRUGGLING
TO REACH THE MID-UPPER 60S THU (HIGHS IN THE 50S ARE NOT OUT OF
THE QUESTION DEPENDING ON PRECIP/CLOUD COVER). AS SUBSIDENCE
BUILDS INTO THE CWA THURSDAY NIGHT...CLEAR SKIES ALONG WITH A VERY
DRY/COOL AIRMASS COULD BRING SOME OF THE COLDER TEMPS TO THE
REGION SO FAR THIS MONTH. I DECREASED OVERNIGHT TEMPS INTO THE
LOW-MID 40S...WITH QUESTIONS TO TIMING OF CLOUD COVER. I WOULD NOT
BE SURPRISED IF WE SAW TEMPS ACROSS THE AREA AT LEAST AS COOL AS
THE LAST FEW NIGHTS...OR COLDER IF ADVERTISED CLEAR/CALM
CONDITIONS WERE TO OCCUR.

AS TROUGH AXIS SHIFTS EAST AND W/NW FLOW BUILDS BACK OVER THE
INTER-MOUNTAIN WEST/HIGH PLAINS FRIDAY...DRY CONDITIONS WILL
RETURN ALONG WITH A WARMING TREND INTO NEXT WEEKEND. WITH THE
MODERATING AIRMASS...TEMPERATURES SHOULD RETURN TO NEAR NORMAL
VALUES BY SATURDAY AND SUNDAY WITH HIGHS IN THE LOW 80S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1117 PM MDT SUN SEP 9 2012

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND
KMCK. SOUTHERLY WINDS WILL INCREASE ON MONDAY MORNING AND REMAIN
BREEZY THROUGH THE ENTIRE DAY.

&&

.FIRE WEATHER...
ISSUED AT 214 PM MDT SUN SEP 9 2012

LATEST MODEL GUIDANCE AND OBS INDICATE THE CURRENT RED FLAG WARNING
IS IN GOOD SHAPE...ALTHOUGH WINDS CONDITIONS WILL BE LOW END WARNING
CRITERIA AT BEST.  AS SUCH WILL LET THE WARNING CONTINUE THROUGH THE
AFTERNOON.

MONDAY RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 18 PERCENT RANGE
ACROSS THE AREA.  WIND GUSTS OF 25-35 MPH EAST OF THE COLORADO
BORDER IN COMBINATION WITH THE LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.  DUE TO THE CURRENT WARNING IN
PLAY WILL POSTPONE UPGRADING ANY OF THE WATCH UNTIL THE EVENING AT
THE EARLIEST.  DID NOTICE THE CURRENT FORECAST HAS LOW END CRITERIA
FOR THE EASTERN PART OF KIT CARSON AND CHEYENNE COUNTY.  HOWEVER
THIS IS NOT REPRESENTATIVE OF THE MAJORITY OF THE COUNTY AND MAY
STRUGGLE TO MEET THE 3 HOUR CRITERIA...SO WILL LEAVE THESE TWO
COUNTIES OUT OF THE WATCH.

WE COULD SEE CRITICAL FIRE WEATHER CONDITIONS AGAIN ON TUESDAY
DEPENDING ON AFTERNOON MIXING AND POSITION OF DRY LINE IN THE
WEST. FOR NOW IT LOOKS LIKE WE WONT SEE THE OVERLAP OF RH/WIND
FOR 3HR NEEDED FOR RFW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 11 AM MDT /NOON CDT/ MONDAY THROUGH
     MONDAY EVENING FOR KSZ001>004-013>016-027>029-041-042.

CO...NONE.
NE...FIRE WEATHER WATCH FROM 11 AM MDT /NOON CDT/ MONDAY THROUGH
     MONDAY EVENING FOR NEZ079>081.

&&

UPDATE...024
SYNOPSIS...JTL
SHORT TERM...JTL
LONG TERM...DR
AVIATION...024
FIRE WEATHER...DR/JTL
Hazardous weather outlook, Sep 9, 11:36 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SUN SEP 9 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT SUN SEP 9 2012 /1136 AM CDT SUN SEP 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AS
SOUTHERLY WINDS INCREASE TO 15 TO 20 MPH THIS AFTERNOON. FIRE
DANGER WILL BE THE HIGHEST ALONG AND WEST OF A GOODLAND TO
BENKELMAN LINE. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN THIS
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM...DRY AND BREEZY CONDITIONS WILL CONTINUE ACROSS MUCH OF THE
AREA ON MONDAY LEADING TO ANOTHER PERIOD OF CRITICAL FIRE WEATHER
CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR AREAS EAST OF
THE COLORADO BORDER.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
TUESDAY EVENING THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JTL

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.